Use of inhaled corticosteroids may increase risk for cataracts in dose-dependent manner, research suggests.

MedWire (8/7, Cowen) reports that, according to a meta-analysis published online Aug. 2 in the journal Respirology, “the use of inhaled corticosteroids (ICS) may increase the risk for cataracts in a dose-dependent manner.” For their analysis, researchers from the Medical Research Institute of New Zealand “searched MEDLINE for the years 1950-2007 and EMBASE for the years 1988-2007 for all case-control studies of cataracts and ICS use.” Data from “four studies involving 46,638 cases and 146,378 controls” were used. Their “analysis…revealed a significant association between ICS dose and the risk for cataracts.” In fact, “the risk for cataracts increased by 25 percent with each 1000 µg per day increase in the dose of beclomethasone dipropionate, or equivalent.” The authors concluded, “These findings reinforce the importance of prescribing the lowest effective dose of ICS therapy in both asthma and COPD,” adding that “screening for the presence of cataracts could usefully be undertaken in older subjects with asthma and COPD.”

2 Responses to “Use of inhaled corticosteroids may increase risk for cataracts in dose-dependent manner, research suggests.”

  1. We should also remember,though not part if this study, that inhaled steroids cab also raise the eye pressure in susceptible patients resulting in progression of glaucoma. It is always important to know what medications are patients are taking.
    –R
    @robschertzer

  2. Thank you Dr. Schertzer. Well said and pertinent to this blog.
    Dr. Alan Glazier

Leave a Reply

Features Stats Integration Plugin developed by YD